• You're all caught up!

Do Multivitamins Cause Nausea?

author image April Khan
April Khan is a medical journalist who began writing in 2005. She has contributed to publications such as "BBC Focus." In 2012, Khan received her Doctor of Public Health from the University of Medicine and Dentistry of New Jersey. She also holds an Associate of Arts from the Art Institute of Dallas and a Master of Science in international health from University College London.
Do Multivitamins Cause Nausea?
Handful of vitamins and pills Photo Credit Purestock/Purestock/Getty Images

There are several reasons that taking a multivitamin can cause nausea, and most are minor and are no cause for concern. Multivitamins are not regulated by the U.S. Food and Drug Administration. Consult your physician if you experience nausea while taking your multivitamin.

Potential Side Effects

Potential side effects of taking multivitamins, according to Drugs.com, include headache, abnormal taste in the mouth and stomach upset. You may also experience bloating after taking your multivitamin, which can lead to nausea. Women who take prenatal multivitamins may experience constipation due to an increased level of the iron, which may cause bloating and nausea related to constipation.

Taking Vitamins on an Empty Stomach

Taking a multivitamin on an empty stomach may cause some people to become nauseous. If you get queasy after taking your multivitamin on an empty stomach, take it with a meal, such as breakfast. You may also try a liquid multivitamin instead of pill form, suggests Dr. David Katz on Oprah.com.

In Case of Overdose

Taking more than the recommended daily allowance of fat-soluble vitamins or minerals may result in hypervitaminosis or mineral poisoning. These conditions may cause severe reactions that can result in permanent nerve, muscle or brain damage. Symptoms of multivitamin overdose and mineral poisoning are nausea and vomiting, constipation or diarrhea, dizziness, confusion or imbalance. If you experience any of these symptoms during the course of taking your multivitamins, contact your physician or a poison control center immediately.

Large Pills and Your Esophagus

Let your physician know if you are experiencing nausea after taking multivitamins. He will examine you to make sure that the nausea is not caused by an underlying medical condition. You may experience acid reflux after taking large multivitamin tablets, which may result in nausea. Taking large multivitamin pills can irritate the esophagus after swallowing, which may trigger acid reflux or heartburn, says Dr. Katz.

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.



Demand Media